Thunderstorm Wind, Cheyenne
- When
- July 6, 4:53 PM MST
- Where
- Cheyenne County, 1.04 mi W of Brownson
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.190, -103.130
UPR site near Brownson gusted 58 MPH during a thunderstorm.
A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:44 PM MST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 544 PM MDT Sun Jul 6 2025 .KEY MESSAGES... - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. - Hot temperatures and drier conditions are expected by mid- week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1230 PM MDT Sun Jul 6 2025 With a cumulus field already developed late this morning, storms have already begun to fire just south of the border in the high terrain of Colorado. Storms are not lasting long as there is still a weak capping inversion in place. Models are in good agreement with the cap eroding by the mid-afternoon which is when storms will start to strengthen. Storm initiation will start early this afternoon as a weak disturbance aloft passes through the prevailing flow. Model soundings from both the GFS and RAP show favorable environments for all modes of severe weather. Hi-Res guidance shows initially discrete cells which could produce large hail given MUCAPE values around 2000 J/kg with 35 kts of effective shear in the Nebraska panhandle. This will likely transition to more of a wind threat later in the afternoon as storms cluster and potentially form a bowing segment. DCAPE values in the panhandle are over 1000 J/kg which could lead to damaging wind gusts. An isolated tornado also cannot be ruled out this afternoon with MLCAPE values above 1400 J/kg and elevated SRH values in most of the panhandle. Will also have to watch the flash flooding potential with PWATs above the 90th percentile for climatology. Storms will move out of the panhandle later this evening. Monday will almost be a carbon copy of today, but with better parameters. Another shortwave moving through the flow aloft will trigger storm development. All hazards will once again be possible with storms that develop. Slightly higher values of MUCAPE, DCAPE, and MLCAPE are expected across most of the panhandle tomorrow. Shear and SRH will roughly be the same as today, but lapse rates will be steeper, supporting deeper convection. PWATs will also remain above the 90th percentile so flash flooding is possible. Most Hi-Res guidance keeps a majority of the convection confined to the southern Nebraska panhandle. Storms will form by mid-afternoon and quickly push eastward out of the CWA by the evening hours, leading to a calm overnight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 207 PM MDT Sun Jul 6 2025 The upper level ridge over the Four Corners states will amplify for the middle part of the upcoming week. On Tuesday, 500-mb heights will climb close to the 90th percentile of climatology as the ridge strengthens. Expect highs to reach the mid 80s to mid 90s across the area. The surface dryline will nudge off to the east Tuesday, but not move completely out of the area. Current model guidance shows the dryline setting up near the WY/NE state line Tuesday afternoon, with ample moisture still present in the Nebraska panhandle despite drier air moving in aloft. There will be somewhat of a capping inversion in place once again, but a weak vort-max moving over the top of the ridge may be able to kick off isolated thunderstorms in far eastern Wyoming and into western Nebraska. Expect coverage to be much more limited, but we probably won't be completely in the clear. The dryline will nudge further east on Wednesday as the magnitude of the heat reaches its peak. 700-mb temperatures will climb close to +18 to +20C, with the highest values over south central Wyoming. Ensemble mean 700-mb temperatures are around the 90th percentile of climatology. Considering this is the climatological hottest time of the year, record highs are fairly unlikely at this time, but hotter scenarios would put a few daily record highs in jeopardy. With drier air over most of the area, expect PM thunderstorm activity to be more limited, and likely confined to our far eastern zones. The next shortwave trough will move in from the west on Thursday, adding a bit more moisture aloft and cooling temperatures down by several degrees. PM storm activity may be more in the form of gusty high- based showers and thunderstorms as low levels look to remain on the dry side. A potent surface front will move through late Thursday or early Friday, leaving much cooler and more moist conditions in place for Friday. This may suppress instability too much over much of the High Plains, but scattered PM showers and thunderstorms may still be possible against the higher terrain as the surface front pushes against it. Temperatures will begin to rebound on Saturday, with continued chances for scattered PM shower and thunderstorm activity. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 530 PM MDT Sun Jul 6 2025 Thunderstorms will move east over the Nebraska panhandle over the next several hours. IFR conditions in heavy rainfall, frequent lightning, isolated large hail, and strong gusty winds are expected at KSNY and possible at KCDR, KAIA, and perhaps KBFF. Thunderstorm activity should wane around 03z to 04z with skies trending towards clear and occasionally breezy southerly winds in the NE panhandle. Another round of showers and thunderstorms is on track for Monday afternoon. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...MN AVIATION...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 PM MDT Sun Jul 6 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 PM MDT Sun Jul 6 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Hot temperatures and drier conditions are expected by mid- week. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Sun Jul 6 2025
WYZ110-112>115-062230-
Sierra Madre Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
336 PM MDT Sun Jul 6 2025
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND SOUTHWESTERN
ALBANY COUNTIES THROUGH 430 PM MDT...
At 336 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Deep Creek Campground to 7 miles southeast of
Encampment River Wilderness. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Six Mile Campground, Bosler, Pelton Creek Campground,
Brooklyn Lake Campground, Woods Landing-Jelm, Rambler, Corral Creek
Campground, Pickaroon Campground, Nash Fork Campground, Platte River
Wilderness, Keystone, Ryan Park Campground, Boswell Creek Campground,
Wold, Rob Roy Reservoir, Lake Owen, Bobbie Thompson Campground,
Arlington, and French Creek Campground.
This includes Interstate 80 in Wyoming between mile markers 274 and
300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4101 10686 4159 10630 4159 10559 4100 10609
TIME...MOT...LOC 2136Z 253DEG 20KT 4144 10618 4104 10668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial Weather Statement National Weather Service Cheyenne WY 357 PM MDT Sun Jul 6 2025 WYZ106-062230- Central Laramie Range and Southwest Platte County WY- 357 PM MDT Sun Jul 6 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES THROUGH 430 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sybille Canyon, or 22 miles southwest of Wheatland, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of northeastern Albany and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. && LAT...LON 4170 10525 4180 10531 4197 10509 4178 10493 TIME...MOT...LOC 2157Z 244DEG 17KT 4179 10521 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RJM
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 2 WNW Burns 41.20N 104.40W
07/06/2025 M58 MPH Laramie WY Mesonet
CWOP station FW7016 recorded 58 MPH wind
gust with storm.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 1 E Hillsdale 41.21N 104.46W
07/06/2025 M65 MPH Laramie WY Mesonet
UPR site near Hillsdale gusted 65 MPH with
storm.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
432 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst 5 ESE Burns 41.16N 104.27W
07/06/2025 E70 MPH Laramie WY Public
Video from public on social media shows
significant and sustained blowing dust from
a thunderstorm. Visibility was reduced.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 3 W Hartville 42.32N 104.78W
07/06/2025 M1.50 Inch Platte WY Public
Picture from social media showing ping pong
ball size hail at Guernsey State Park.
&&The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
UPR site near Brownson gusted 58 MPH during a thunderstorm.
Brief landspout ground circulation occurred 11 NNE Potter per multiple videos from the public. No damage occurred or was reported with the landspout as it remained in an open area away from infrastructure. No injuries, no fatalities, and no damage.
Trained spotter reports golf ball size hail in the main core of the storm.
Trained spotter reports quarter size hail. Hail accumulated up to 3 inches in depth in some locations.
Trained spotter reports crop damage due to wind and a 6 inch diameter tree blown over.
Report from mPING of quarter size hail.
Trained spotter reports half dollar size hail.
Report from mPING of quarter size hail.
Golf ball to baseball size hail broke several windows. Time estimated from radar.
Report from mPING of half dollar size hail.
Report from mPING of ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261132, 1261142, 1261133, 1261134, 1261137, 1261135, 1261136, 1261138, 1261139, 1261140, 1261141.